Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Jun 23, 2021, 3:59 PM MDT for Kit Carson County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 3:59 PM MDT (21:59 UTC)
- Expired
- Jun 23, 2021, 4:15 PM MDT
- In force
- 16 min
- Issued by
- NWS Goodland, KS
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3959 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WWUS83 KGLD 232159 SPSGLD Special Weather Statement National Weather Service Goodland KS 359 PM MDT Wed Jun 23 2021 COZ091-092-232215- Kit Carson County CO-Cheyenne County CO- 359 PM MDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Stratton, moving east at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3894 10262 3907 10280 3926 10249 3911 10229 TIME...MOT...LOC 2159Z 249DEG 9KT 3906 10255 $$ DDT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:28 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 23, 2:28 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 228 PM MDT Wed Jun 23 2021 .SHORT TERM...(This evening through Saturday) Issued at 133 PM MDT Wed Jun 23 2021 Upper ridge axis over the area today will break down on Thursday with the approach of a northern stream shortwave trough, which will gradually dig into the central plains and become the dominant upper feature through the short term period. A series of impulsed will move through the mean trough axis, bringing occasional chances for showers and thunderstorms. At the surface, a warm front is currently analyzed across eastern portions of the forecast area, with a weak low in the Nebraska panhandle and another one on a diffuse dry line in southwest Kansas. The southern low will strengthen and move into central Kansas tonight, while a cold front associated with the upper trough moves into the area on Thursday. These surface features will provide focusing mechanisms for convective initiation. This afternoon, isolated storms expected along the weak dry line straddling the Colorado and Kansas border area, which will move eastward this evening. A strong west to east instability gradient exists across the forecast area, so as storms move east they will encounter a more favorable environment, but with the loss of surface heating CIN will also increase. Other storms expected to develop in the Nebraska panhandle area are forecast to cluster and move east-southeast. Latest CAMs, however, suggest these storms will develop a little further north and may miss the area, so confidence is low. If storms do impact the area, they would be capable of producing large hail and gusty winds, while the storms in Nebraska tonight would primarily pose a wind hazard. For Thursday, cold front will settle into the area and become stationary. Generally speaking, the CAM consensus shows thunderstorms developing in the afternoon on the higher terrain of eastern Colorado in the post frontal upslope regime, then sweeping eastward across the forecast area Thursday night. Large hail and damaging winds may accompany initial storm development in western areas, transitioning to a wind risk as storms move east. SPC has upgraded the area to a slight risk due to the possibility of widespread damaging winds. High temperatures on Thursday will be in the 90s and lows Thursday night in the 50s/60s. For Friday, surface front will move well south into the OK/TX panhandles, leaving the local area with light north to northeast surface winds. As temperatures warm into the 80s, appears to be enough instability for a marginal risk for severe storms, mainly across southern parts of the area, as an impulse comes out of the southern Rockies in the afternoon and evening. Deep layer shear, especially across southern area, will be quite good at around 50 kts, so may see a few storms south of Interstate 70 capable of producing large hail and gusty winds, especially if better instability materializes. For Saturday, upper trough axis still in the vicinity but beginning to shift southward. Appears to be some phasing of the northern and southern streams with another impulse coming out of the southwest. Global models keep most, if not all, precipitation west and south of the area. POPs for Saturday from the blended models appear to be a bit overdone as a result. In addition, instability and shear are both weak, so not expecting severe storms this far north on Saturday. High temperatures will be in the upper 70s to lower 80s and lows Saturday night in the 50s. .LONG TERM...(Sunday through Wednesday) Issued at 227 PM MDT Wed Jun 23 2021 Sunday, the upper level trough extending from the Hudson Bay into the Southwest will try to slowly move east with the axis positioned over the Tri-State area. Any progress will likely be limited due to the high pressure along the Appalachians. An upper level high over the Pacific NW is expected to strengthen with the ridge amplifying over the western CONUS. Some residual showers are possible Sunday morning for areas south of US-40 in Cheyenne, Greeley, and possibly Wichita counties. During the day guidance is suggesting a few weak shortwaves will push towards the area providing potential for more showers and storms to develop off the Front Range through the evening hours. For now, the greatest chance for precipitation is over eastern Colorado; however, both the GFS and ECMWF have some precipitation trying to move across portions of our Nebraska and Kansas counties. Temperatures continue to look cooler than normal with highs in the mid 70s to mid 80s. A similar upper level pattern is expected Monday, with the ridge trying to expand east across the Four Corners. Monday morning, a cold front is expected to push south across the area while a surface high extends along the Rockies. The front is expected to help keep the temperatures cool with highs in the mid 70s to mid 80s once again. No precipitation is expected with this front. Overnight lows are expected to be in the 50s. There is a slight chance for showers and thunderstorms Monday afternoon in western Kit Carson and Cheyenne counties; however, I'm expecting most of the precipitation to stay west of our area. Tuesday and Wednesday there isn't much change with the upper pattern. The strengthening ridge will weaken the trough as dry air expands east. Temperatures will begin to warm up again towards the middle of next week with highs in the 80s Tuesday and the mid 80s to lower 90s Wednesday. Overnight lows are currently expected to be in the 50s to low 60s both nights. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1106 AM MDT Wed Jun 23 2021 VFR expected to prevail at both KGLD and KMCK through the TAF period. Isolated thunderstorms may develop near KGLD after 21z, but due to limited coverage will not include in the TAF for now. Tonight, a cluster of thunderstorms will move through southwest Nebraska and may impact KMCK between about 03z and 06z, with brief gusty winds and reductions in visibility due to rain. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KMK AVIATION...024
Hazardous weather outlook, Jun 23, 10:54 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1054 AM MDT Wed Jun 23 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1054 AM MDT Wed Jun 23 2021 /1154 AM CDT Wed Jun 23 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms may develop in the vicinity of the Kansas and Colorado border around 4 pm MDT, tracking eastward during the late afternoon and early evening. Another cluster of thunderstorms will move through southwest Nebraska this evening, between 9 pm CDT and midnight CDT. Quarter size hail and wind gusts up to 70 mph are anticipated to be the primary hazards with any thunderstorm. Heat indices ranging from 100 to 105 degrees are expected this afternoon, mainly east of Highway 83. Elevated fire weather conditions are expected this afternoon in northeast Colorado, where fuels are dry, and relative humidity values will bottom out at 15 to 20 percent amidst 10 to 20 mph southwest winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms will develop along the Colorado Front Range and portions of the Palmer Divide late Thursday afternoon, progressing eastward into northwest Kansas and southwest Nebraska during the late afternoon and evening. Severe thunderstorms capable of producing large hail and damaging winds are possible, mainly between 4 pm and 10 pm MDT. If storms coalesce and organize into a squall line, significant and/or widespread damaging wind is possible. Scattered thunderstorms are anticipated during the afternoon and evening hours on Friday, as well. Isolated severe thunderstorms capable of producing large hail and damaging winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 23, 3:02 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
06/23/2021 M105 F GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY. AIR TEMPERATURE
IS 100F.
&&
MRCLocal storm report, Jun 23, 3:03 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
06/23/2021 M105 F SHERIDAN KS MESONET
MESONET STATION 3859D 5 NW TASCO. AIR
TEMPERATURE IS 95F.
&&
MRCSpecial weather statement, Jun 23, 3:59 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 359 PM MDT Wed Jun 23 2021 COZ091-092-232215- Kit Carson County CO-Cheyenne County CO- 359 PM MDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Stratton, moving east at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3894 10262 3907 10280 3926 10249 3911 10229 TIME...MOT...LOC 2159Z 249DEG 9KT 3906 10255 DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:39 PM MDT | Special Weather Statement | GLD | Wallace | 36 min |
| Jun 23, 4:56 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 64 min |
| Jun 23, 5:08 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 34 min |
| Jun 23, 4:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jun 23, 4:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| Jun 23, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.